- □ (A) Uterine hypertonicity
- □ (B) Hypotension
- □ (C) Bradycardia
It is well established that, in patients taking sildenafil, concomitant administration of nitrates can cause profound, even lethal, hypotension. For this reason, nitrate administration is contraindicated in the presence of sildenafil for at least 24 hours after the last sildenafil dose.
In the clinical scenario described, the patient is taking sildenafil to treat her pulmonary arterial hypertension. She is undergoing an urgent cesarean delivery due to being in labor with a breech fetus, and therefore it is highly unlikely that 24 hours has elapsed since her last sildenafil dose. Administration of nitroglycerin to this patient is likely to result in profound maternal hypotension. Tachycardia, not bradycardia, is likely to occur in this scenario because of the hypotension. Since she is receiving sildenafil, it is highly unlikely that uterine hypertonicity would occur. In this scenario, if uterine relaxation is required, the use of another agent besides sublingual nitroglycerin should be considered, such as a β2-receptor agonist or a calcium channel blocker.
Anesthesiology Continuing Education (ACE) is a self-study CME program that covers established medical knowledge in the field of anesthesiology. ACE can help fulfill the CME requirements of MOCA®. To learn more and to subscribe, visit asahq.org/ace.